Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 256, NWS Norman, OK

May 13, 2020Roger Mills County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 13, 2020, 6:32 PM CDT for Roger Mills County, Oklahoma. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2020, 6:32 PM CDT (23:32 UTC)
Expired
May 13, 2020, 7:15 PM CDT
In force
43 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Roger Mills County, OK

The radar

The Altus AFB radar (KFDR), 161 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 2:47 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2020-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2020-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 274 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
229 J/kg
Mixed-layer CIN
-459 J/kg
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
274 m²/s²
0-3 km storm-relative helicity
368 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 6:27 PM CDT, 5 minutes earlier.

Area forecast discussion, May 13, 6:27 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Norman OK
627 PM CDT Wed May 13 2020

...New AVIATION...

.SHORT TERM...
(This evening through Thursday)
Issued at 208 PM CDT Wed May 13 2020

Still awaiting the development of convection in the vicinity of
a dryline this afternoon. The dryline has mixed into the eastern
Oklahoma Panhandle and extends south/southwest. Surface winds
have backed some over the past hour, especially across southern
parts of the Texas panhandle. Increased convergence in this area
along with an approaching shortwave trough will be sufficient for
thunderstorm develop by 21Z or so. Storm may not be numerous at
first, but are expected to become more numerous during the late
afternoon and evening. Relatively weak mid level flow should
result in mainly a damaging wind and hail threat with the storms
that move into western Oklahoma and northern Texas. Although storm
intensity may decrease some, there will be a continued threat of
hail and wind as storms move into central/south central Oklahoma
during the mid to late evening.

Storms will modify the current airmass in place but it will
quickly recover Thursday morning into the afternoon. At this time,
it appears a dryline will mix farther east Thursday afternoon into
far western Oklahoma. A few severe storms may form by late
afternoon near this boundary.

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 351 AM CDT Wed May 13 2020

For Thursday, there is no appreciable synoptic-scale ascent
(neutral mid-level height tendency). There is a slight chance
thunderstorms may develop in vicinity of a frontal boundary across
northwest/north central Oklahoma and along a dryline across
western Oklahoma/north Texas with daytime heating. Coverage of
storms (if they develop) appears isolated at best. A complex of
thunderstorms will likely develop across Kansas and Missouri. The
complex could affect areas across north central and perhaps
central Oklahoma as it moves southward Thursday night.

For Friday, a moist, unstable airmass will remain across the area
with some notable meso- to synoptic scale features. A wind
shift/weak cold front may move into northern Oklahoma. In
addition, there could be a remnant boundary from the previous
night's convection. Finally, a subtle PV anomaly may provide some
synoptic-scale ascent. These features will result in a continued
chance for showers and thunderstorms.

For Saturday, a closed-low is forecast will develop across the
Southern Plains. Model consensus has the center of the low in
central to north Texas. There will be a continued moderate to high
chance for showers and thunderstorms with the low in the
vicinity. The low may drift far enough to the east to result in
drier weather by early next week as a mid-level ridge develops
to the west.

Mahale

&&

.AVIATION...
(00Z TAFS)
Issued at 625 PM CDT Wed May 13 2020

Scattered thunderstorms will move across western Oklahoma through
about 03Z, and may survive into central Oklahoma toward 04Z to
07Z or so. They may cause rather strong winds, even while
weakening, through this time period. Low clouds are expected to
redevelop overnight, covering most of our forecast area by 10Z or
so. Similar to today, though probably a little earlier, ceilings
should rise, and break up, during the late morning or early
afternoon. A surface front will cause some erratic winds over
northwest Oklahoma tomorrow afternoon and evening.

CmS
&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  65  85  67  81 /  60  10  30  40
Hobart OK         62  88  67  87 /  70  20  20  30
Wichita Falls TX  65  90  69  88 /  70  10  10  20
Gage OK           60  87  60  83 /  30  20  20  10
Ponca City OK     65  84  64  79 /  20  20  60  60
Durant OK         68  84  68  83 /  50  20  10  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...06
LONG TERM....10
AVIATION...23
Hazardous weather outlook, May 13, 12:41 PM CDT, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1241 PM CDT Wed May 13 2020

OKZ004>048-050>052-TXZ083>090-141100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1241 PM CDT Wed May 13 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is a risk for severe thunderstorms from 5 PM this afternoon
to 3 AM tonight. An Enhanced Risk area is across west central and
southwest Oklahoma and north Texas. It includes locations near
Hobart, Clinton, and Altus in Oklahoma, and Vernon in Texas. A
Slight Risk includes most of the remaining area except far east
central and southeast Oklahoma. It includes locations near
Oklahoma City, Ardmore, Woodward, and Ponca City.

Initially, near the border with the Texas Panhandle,
thunderstorms are expected to be isolated to widely scattered,
with the primary hazards being very large hail up to the size of
baseballs, damaging wind gusts up to 80 mph, and a low tornado
risk.

As thunderstorms move east, they are expected to consolidate into
one or more line segments this evening. As this occurs, the
primary hazard will become damaging wind gusts. Thunderstorms are
expected to gradually weaken as they approach Interstate-35 late
this evening.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel should
prepare for severe weather operations late afternoon into tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
There is a chance for strong to severe storms on Thursday, most
likely in north-central Oklahoma in the late afternoon and
evening. Strong to severe storms will be possible again on Friday
and Saturday, but timing and location are still uncertain.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 13, 5:43 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
543 PM CDT Wed May 13 2020

OKZ014>016-021-132330-
Roger Mills OK-Dewey OK-Beckham OK-Custer OK-
543 PM CDT Wed May 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Roger Mills...
southwestern Dewey...north central Beckham and northwestern Custer
Counties Until 630 PM CDT...

AT 540 PM CDT, the leading edge of strong and gusty thunderstorm
winds extended 5 miles southeast of Cheyenne, moving northeast at 55
MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...

Locations impacted include...
Cheyenne, Hammon, Leedey, Butler, Strong City, Moorewood, Foss
Reservoir and Berlin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3542 9971 3560 9979 3596 9920 3562 9895
TIME...MOT...LOC 2240Z 240DEG 49KT 3557 9959

03
Special weather statement, May 13, 6:22 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
622 PM CDT Wed May 13 2020

OKZ014-140000-
Roger Mills OK-
622 PM CDT Wed May 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR southern Roger Mills County Until
700 PM CDT...

AT 618 PM CDT, a strong thunderstorm was located 4 miles south of
Allison, moving northeast at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Cheyenne, Reydon, Strong City, Roll and Dempsey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3573 10000 3586 9970 3585 9968 3556 9948
      3547 10000
TIME...MOT...LOC 2318Z 241DEG 38KT 3554 10008

03

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 8:46 PM CDTDense Fog AdvisoryOUNBeckham, Blaine, Caddo, Canadian, Cleveland, Coal and 25 more13 hr
May 13, 6:14 AM CDTSpecial Weather StatementOUNNoble31 min
May 13, 6:44 AM CDTSpecial Weather StatementOUNNoble31 min
May 13, 6:55 AM CDTSpecial Weather StatementOUNGrant35 min
May 13, 7:06 AM CDTSpecial Weather StatementOUNNoble24 min
May 13, 7:34 AM CDTSpecial Weather StatementOUNKay26 min
May 13, 7:38 AM CDTSpecial Weather StatementOUNKay37 min
May 13, 8:13 AM CDTSpecial Weather StatementOUNKay32 min
May 13, 9:47 AM CDTSpecial Weather StatementOUNKay28 min
May 13, 5:43 PM CDTSpecial Weather StatementOUNCuster47 min
May 13, 6:22 PM CDTSpecial Weather StatementOUNRoger Mills38 min
May 13, 6:39 PM CDTSpecial Weather StatementOUNBeckham36 min
May 13, 6:51 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills39 min
May 13, 6:53 PM CDTSpecial Weather StatementOUNHarmon52 min
May 13, 6:57 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon48 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.